Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 50, NWS Albuquerque, NM

December 21, 202010 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 21, 2020, 1:20 PM MST for 10 counties in New Mexico. It took effect at Dec 22, 2020, 12:00 PM MST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 1:20 PM MST (20:20 UTC)
In effect from
Dec 22, 2020, 12:00 PM MST
Expired
Dec 23, 2020, 4:00 PM MST
In force
28 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Lincoln County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 149 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS75 KABQ 212020
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
120 PM MST Mon Dec 21 2020

NMZ212>215-223-229-232>234-221200-
/O.NEW.KABQ.WI.Y.0050.201222T1900Z-201223T0300Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-
120 PM MST Mon Dec 21 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 8 PM MST TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts to around 45 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Northern Sangre 
  de Cristo Mountains, Southern Sangre de Cristo Mountains, East 
  Slopes Sangre de Cristo Mountains, Central Highlands, 
  Northeast Highlands, Eastern San Miguel County, Guadalupe 
  County and Quay County.

* WHEN...From noon to 8 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 84 from Romeroville to
  Interstate 40. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
081 
WWUS75 KABQ 221035
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
335 AM MST Tue Dec 22 2020

NMZ226-239-230100-
/O.EXB.KABQ.WI.Y.0050.201223T0100Z-201223T1300Z/
South Central Mountains-Eastern Lincoln County-
335 AM MST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MST
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...South Central Mountains and Eastern Lincoln County.

* WHEN...From 6 PM this evening to 6 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212>215-223-229-232>234-230100-
/O.EXT.KABQ.WI.Y.0050.201222T1900Z-201223T1300Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-
335 AM MST Tue Dec 22 2020

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 AM MST
WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, Glorieta Mesa Including Glorieta 
  Pass, Northern Sangre de Cristo Mountains, Northeast 
  Highlands, Southern Sangre de Cristo Mountains, East Slopes 
  Sangre de Cristo Mountains, Quay County, Eastern San Miguel 
  County and Guadalupe County.

* WHEN...From noon today to 6 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 84 from Romeroville to
  Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
735 
WWUS75 KABQ 230048
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
548 PM MST Tue Dec 22 2020

NMZ212>215-223-229-232>234-231100-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-201223T1300Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-
548 PM MST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, Glorieta Mesa Including Glorieta
  Pass, Northeast Highlands, Sangre de Cristo Mountains, Quay 
  County, Eastern San Miguel County, and Guadalupe County.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 84 from Romeroville to
  Interstate 40 and U.S. 285 through Clines Corners to Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ226-239-231100-
/O.CON.KABQ.WI.Y.0050.201223T0100Z-201223T1300Z/
South Central Mountains-Eastern Lincoln County-
548 PM MST Tue Dec 22 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST WEDNESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...South Central Mountains and Eastern Lincoln County.

* WHEN...From 6 PM this evening to 6 AM MST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on 
  north to south oriented highways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
873 
WWUS75 KABQ 231029
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
329 AM MST Wed Dec 23 2020

NMZ201-204-206-207-219-221-222-227-230-231830-
/O.NEW.KABQ.WI.Y.0051.201223T1700Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph, with occasional gusts to
  near 50 mph expected.

* WHERE...Northwest Plateau, Northwest Highlands, West Central 
  Mountains, West Central Highlands, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood, Estancia Valley, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds on area roadways will create difficult driving
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ223-231830-
/O.EXT.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with occasional
  gusts up to 55 mph expected.

* WHERE...Central Highlands.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 285 through Clines 
  Corners to Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ212>215-226-229-232>234-239-231300-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-201223T1300Z/
Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-South Central Mountains-
Northeast Highlands-Eastern San Miguel County-Guadalupe County-
Quay County-Eastern Lincoln County-
329 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS
MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Glorieta Mesa Including Glorieta Pass, Northeast 
  Highlands, Sangre de Cristo Mountains, Quay County, Eastern San 
  Miguel County, and Guadalupe County.

* WHEN...Until 6 AM MST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

* ADDITIONAL DETAILS...Strong crosswinds can be expected on north
  to south oriented highways such as U.S. 84 from Romeroville to
  Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
914 
WWUS75 KABQ 231357
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
657 AM MST Wed Dec 23 2020

NMZ223-232300-
/O.CON.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
657 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* WHAT...West to northwest winds 25 to 35 mph with occasional 
  gusts up to 55 mph expected.

* WHERE...Central Highlands.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects.

* ADDITIONAL DETAILS...Strong crosswinds can be expected on 
  north to south oriented highways such as U.S. 285 through 
  Clines Corners to Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ201-204-206-207-219-221-222-227-230-232300-
/O.CON.KABQ.WI.Y.0051.201223T1700Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
657 AM MST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph, with occasional gusts to 
  near 50 mph expected.

* WHERE...Northwest Plateau, Northwest Highlands, West Central 
  Mountains, West Central Highlands, Middle Rio Grande Valley 
  including the Albuquerque Metro Area, Sandia and Manzano 
  Mountains including Edgewood, Estancia Valley, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Strong crosswinds on area roadways will create difficult 
  driving conditions, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
886 
WWUS75 KABQ 232244
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
344 PM MST Wed Dec 23 2020

NMZ201-204-206-207-219-221-222-227-230-232345-
/O.EXP.KABQ.WI.Y.0051.000000T0000Z-201223T2300Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
West Central Highlands-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Johnson and Bartlett Mesas Including Raton Pass-Union County-
344 PM MST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Breezy conditions will continue into the early evening hours,
however, winds are expected to remain below advisory criteria.
Therefore, the Wind Advisory will be allowed to expire.

$$

NMZ223-232345-
/O.EXP.KABQ.WI.Y.0050.000000T0000Z-201223T2300Z/
Central Highlands-
344 PM MST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Breezy conditions will continue into the early evening hours,
however, winds are expected to remain below advisory criteria.
Therefore, the Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 21, 10:11 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Dec 21, 10:11 AM MST, 3 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1011 AM MST Mon Dec 21 2020

.AVIATION...
18Z TAF CYCLE
Upper ridge with inverted surface trough over ern NM, leading to
generally light winds and VFR conditions. Increasing zonal flow
combined with deepening lee surface trough over ern NM aft 22/12Z to
produce strengthening sw-wly winds.

&&

.PREV DISCUSSION...322 AM MST Mon Dec 21 2020...
.SYNOPSIS...
Above normal temperatures with sunny skies are expected Monday and
Tuesday. Wind speeds will increase on Tuesday, especially across the
high terrain and eastern plains, continuing through afternoon on
Wednesday. Temperatures will fall on Wednesday with the passage of a
mostly dry cold front with northern locales hitting their highs by
late morning. Temperatures will begin trending upward on Thursday,
reaching back to above normal readings by Friday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
If you wanted a good evening/night to view the conjunction of the
gas giants Jupiter and Saturn, you are going to get it with clear
skies over much of New Mexico. We will also be hitting the winter
solstice at 302AM MST or the day with the least amount of day time
hours. So why will we have nice weather conditions...quite simply
it's because of high pressure building over the Four Corners along
with upper level ridging over the southern Rockies and Desert SW.

This ridge breaks down on Tuesday as an upper level trough moves
across the Inter-Mountain west with a trough axis stretching down
through the Four Corners. Overall models are in pretty good
agreement with the timing/strength of the trough. This will increase
westerlies aloft and with enough mixing allow for some downsloping
over the eastern Plains. Tuesday should be the warmest of the coming
days along with strong winds. We will probably need to look at wind
advisories for the Highlands and east of the central mountains
across the eastern Plains. The mainly west winds will mean eastbound
truckers will get good gas mileage while westbound traffic will
constantly fight a strong head wind. This also means for strong
cross winds on north/south roads.

Upper level trough axis swings through the region late Tuesday night
into Wednesday with a cold front. High temperatures go from 8 to 12
degrees above normal on Tuesday to 5 to 10 degrees below normal on
Wednesday.

LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
A longwave trough will continue making its descent across the
Central Rockies Tuesday night, allowing for breezy and locally windy
conditions across the high terrain and eastern plains to persist
through the night and into the following afternoon. The 300 mb jet
intensifies moving into Wednesday, as the trough digs further south,
and a potent Pacific cold front descends across NM. Temperatures are
expected to drop 5 to 26 degrees below normal, with most northern
locales hitting their daily highs before noon. Overall, the system
will remain dry with most models in agreement that what little precip
the storm has will be kept mostly to our north. A slight chance of
snowfall is favored across the northern mts, adjacent highlands, and
the northeastern plains.

Pressure heights will begin to rise on Thursday, as ridging
intensifies to our west. This will allow for temperatures to rebound
somewhat moving into the latter part of the workweek. At the same
time, an H5 low begins to track inland off the coast of California.
Model consensus is still lacking in how this system evolves as it
progs east. The GFS moves the system considerably faster than the
ECMWF or CMC, along with setting its trajectory square across the
Land of Enchantment. The CMC keeps the low much further south, while
the ECMWF, once in line with the CMC, is now tracking the feature
closer to the GFS. The system so far looks mostly moisture starved
but look forward to seeing the feature further resolved in future
model runs.

39/12

&&

.FIRE WEATHER...
Today should be a final day of poor vent rates with upper level
ridging over much of the region. Westerlies increase on Tuesday with
an upper level trough swinging through the region overnight into
Wednesday. This should allow for increase vent rates as mixing
heights increase along with west transport winds. We will need to
closely watch critical fire weather conditions over the eastern
Plains on Tuesday with those increased winds and lower RH values.
SPC fire weather day 2 outlook has a good handle on the area of
concern. The trick is that vegetation in these areas is for the most
part dead and gone. So while these fuels are in theory very dry,
there may not necessarily be any fuel to burn.

Good ventilation will likely continue Wednesday as a cold front
pushes through New Mexico with northwest winds behind it and a much
drier airmass. Dewpoints will drop into the single digits and
negative territory on Thursday. Airmass will be cold enough that RH
values stay in check and winds will not be as strong. Still it will
be very dry behind the front for the end of the week.

39

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 21, 3:52 AM MST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
352 AM MST Mon Dec 21 2020

NMZ201>241-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
352 AM MST Mon Dec 21 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong cold front will move into the area Tuesday night into
Wednesday, bringing strong winds to much of the area with a chance of
snow over the northern mountains, adjacent highlands, and
northeastern plains of New Mexico. Temperatures will drop rapidly
overnight Tuesday into Wednesday. Forecasts should be monitored for
potential changes with this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

12

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.